Alert archive / Kansas / Tornado Warnings in 2008
Tornado Warning 87, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Jul 6, 2008, 3:39 PM MDT for Sherman County, Thomas County, Kansas. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2008, 3:39 PM MDT (21:39 UTC)
- Expired
- Jul 6, 2008, 4:15 PM MDT
- In force
- 36 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
Counties Sherman County, KS, Thomas County, KS
The radar
The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 4:08 PM MDT | HAIL 0.88 | 12 N Levant, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.7 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2778 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KGLD 062141
TORGLD
KSC181-193-062215-
/O.NEW.KGLD.TO.W.0087.080706T2139Z-080706T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
439 PM CDT SUN JUL 6 2008
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* TORNADO WARNING FOR...
SHERMAN COUNTY IN NORTHWEST KANSAS...
THOMAS COUNTY IN NORTHWEST KANSAS...
* UNTIL 515 PM CDT/415 PM MDT/
* AT 336 PM MDT/436 PM CDT/...TRAINED WEATHER SPOTTERS REPORTED A
TORNADO ALONG A LINE EXTENDING FROM 9 MILES NORTH OF GOODLAND TO
BREWSTER TO LEVANT...MOVING SOUTHWEST AT 12 MPH.
* TORNADO PRODUCING STORMS WILL BE NEAR...
BREWSTER AROUND 450 PM CDT...
EDSON AROUND 410 PM MDT...
GOODLAND AND RULETON AROUND 415 PM MDT...
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 1 AND 74.
THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 157 AND 186.
BRIEF TORNADOES ARE POSSIBLE ALONG A LINE OF THUNDERSTORMS MOVING
THROUGH THE WARNED AREA. A BRIEF TORNADO WAS OBSERVED FROM THE
NATIONAL WEATHER SERVICE IN GOODLAND APPROXIMATELY 10 MILES TO THE
EAST OF GOODLAND AT 330 PM MDT. THE TORNADO HAS SINCE DISSIPATED BUT
OTHERS COULD FORM AT ANY TIME.
LAT...LON 3914 10071 3913 10204 3955 10204 3956 10073
TIME...MOT...LOC 2139Z 043DEG 11KT 3946 10176 3940 10144
3935 10117
$$
BURTIS1 follow-up statement
000
WWUS53 KGLD 062209
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
407 PM MDT SUN JUL 6 2008
KSC181-193-062217-
/O.EXP.KGLD.TO.W.0087.000000T0000Z-080706T2215Z/
SHERMAN KS-THOMAS KS-
507 PM CDT SUN JUL 6 2008
...THE TORNADO WARNING FOR THOMAS AND SHERMAN COUNTIES WILL EXPIRE AT
415 PM MDT/515 PM CDT/...
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 1 AND 73.
THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 157 AND 185.
THE LINE OF THUNDERSTORMS THAT PROMPTED THE WARNING HAVE WEAKENED AND
NO LONGER APPEAR CAPABLE OF PRODUCING TORNADOES OR OTHER SEVERE
WEATHER. GUSTY WINDS AND BLOWING DIRT IS POSSIBLE ALONG THIS LINE OF
THUNDERSTORMS. MOTORISTS SHOULD BE PREPARED FOR LOWERED VISIBILITIES.
LAT...LON 3914 10071 3913 10204 3955 10204 3956 10073
TIME...MOT...LOC 2207Z 043DEG 11KT 3940 10184 3934 10152
3929 10125
$$
BURTISWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jul 6, 2:01 PM MDT, 1 hour 38 minutes earlier.
Area forecast discussion, Jul 6, 2:01 PM MDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 201 PM MDT SUN JUL 6 2008 .SHORT TERM... (TONIGHT - WEDNESDAY) 200 PM MDT SUN JUL 6 2008 COLD FRONT SLOWLY MAKING ITS WAY THROUGH THE FORECAST AREA THIS AFTERNOON. SHORTWAVE TROUGH APPARENT ON WATER VAPOR IN CENTRAL COLORADO WILL LIFT NORTHEAST ACROSS THE AREA TONIGHT RESULTING IN GOOD CHANCES FOR SHOWER/THUNDERSTORM ACTIVITY ALONG AND NORTH OF THE FRONT PRIMARILY OVER THE WESTERN HALF OF THE FORECAST AREA. SOME DISCUSSION ABOUT A HEAVY RAIN THREAT...BUT WITH STORM MOTIONS GREATER THAN 10KTS AND NO SATURATED GROUND TO SPEAK OF DO NOT BELIEVE IT WILL BE A WIDESPREAD CONCERN. NONETHELESS...WILL HAVE TO MONITOR FOR POTENTIAL TRAINING GIVEN SLOW MOVEMENT OF THE SURFACE BOUNDARY AND STORM MOTIONS NEARLY PARALLEL TO IT. FRONT FORECAST TO BE DRAPED ACROSS THE SOUTHEASTERN COUNTIES MONDAY AFTERNOON...AND BEST CHANCES WILL SHIFT TO THOSE AREAS FOR RENEWED CONVECTION. ACTIVITY WILL SETTLE INTO SOUTHWEST KANSAS MONDAY NIGHT WITH THE FRONT. WEAK NORTHWEST FLOW WILL FOLLOW FOR TUESDAY AND WEDNESDAY. DIFFICULT TO FIND ANY PERTURBATIONS IN THAT FLOW AS QVECTORS BASICALLY FAVOR AREAS TO THE SOUTH FOR SYNOPTIC SCALE LIFT. POST FRONTAL LOW LEVEL UPSLOPE FLOW MAY BE ENOUGH TO INITIATE STORMS ON THE HIGHER TERRAIN AREAS OF COLORADO TUESDAY AFTERNOON WITH DAYTIME HEATING AS INDICATED BY THE NAM...SO LEFT SOME SLIGHT CHANCE POPS IN THE FAR WEST BUT OTHERWISE DECIDED TO KEEP MOST OF THE AREA DRY. .LONG TERM... (THURSDAY - SUNDAY) 200 PM MDT SUN JUL 6 2008 PATTERN CHANGE WILL BE UNDERWAY AS TROUGH SETTLES INTO THE PACIFIC NORTHWEST AND SUBTROPICAL RIDGE BUILDS INTO THE LOWER MISSISSIPPI RIVER VALLEY. AS THE PATTERN TRANSITIONS...SHORTWAVE RIDGING WILL BE OVER THE CENTRAL PLAINS. THIS SHOULD RESULT IN A COUPLE OF DRY AND HOT DAYS TO START THE PERIOD. AS SOUTHWEST FLOW BECOMES ESTABLISHED TOWARDS THE LATTER PART OF THE PERIOD THUNDERSTORM CHANCES WILL INCREASE. A SERIES OF SHORTWAVE TROUGHS WILL BE MOVING THROUGH WITH A DEEP TROPICAL MOISTURE FETCH ORIGINATING IN THE BAJA REGION. 24 && .AVIATION... 1126 AM MDT SUN JUL 6 2008 FOR 18Z TAFS...MAIN CONCERN WILL BE TSRA DURING THE LATE AFTERNOON AND EARLY EVENING AS FRONT HAS STALLED ACROSS THE AREA TO THE SOUTH OF BOTH KGLD AND KMCK. STORM MOTIONS WILL BRING STORMS TO THE NORTH. AT THIS TIME...GLD LOOKS TO HAVE THE BEST POSSIBILITY FOR STORMS AS AIRMASS TO THE SOUTH HAS THE LEAST CLOUD COVER AND SFC FORCING IS STRONGEST ALONG THE FRONT. STORMS SHOULD BE SLOW MOVING AND COULD POSSIBLY SEE MVFR VISIBILITIES IN HEAVIER RAIN. ALSO SOME POTENTIAL FOR IFR CIGS BETWEEN 08-12Z AS FAIRLY HUMID AIRMASS BUILDS INTO AREA BEHIND FRONT. WITH EXPECT CLOUD COVER NOT CONFIDENT ENOUGH THINGS WILL COOL OFF ENOUGH FOR FOG/STRATUS FORMATION AND WILL KEEP IFR CIGS OUT OF FORECAST FOR NOW. JRM && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && WFO GOODLAND
Hazardous weather outlook, Jul 6, 10:46 AM MDT, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1046 AM MDT SUN JUL 6 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071645- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1046 AM MDT SUN JUL 6 2008 /1146 AM CDT SUN JUL 6 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT A WEAK COLD FRONT WILL STALL ACROSS THE AREA TODAY...PROVIDING THE FOCUS FOR THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON AND EVENING...WITH A FEW SEVERE THUNDERSTORMS POSSIBLE. THIS FRONT WILL BE NEAR A WESKAN TO NORTON LINE THIS AFTERNOON...WITH THE BEST CHANCE FOR THUNDERSTORMS ALONG AND NORTH OF THIS FRONT AFTER 2 PM MDT (3 PM CDT). LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT WITH ANY STORM THAT FORMS. STORMS ARE EXPECTED TO MOVE SLOWLY THIS AFTERNOON AND EVENING...WHICH WILL ALSO BRING THE POSSIBILITY OF LOCALLY HEAVY RAIN AND FLASH FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY FOR MONDAY AFTERNOON THROUGH TUESDAY NIGHT A LINGERING NORTHEAST TO SOUTHWEST FRONTAL BOUNDARY COUPLED WITH A SERIES OF UPPER LEVEL DISTURBANCES MOVING ALONG IT WILL PROVIDE A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS...SOME OF WHICH COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN AND POTENTIAL FLOODING IS ALSO POSSIBLE...ESPECIALLY IN AREAS THAT RECEIVE SEVERAL PERIODS OF RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. JRM
In the hours before
Special weather statement, Jul 6, 3:21 PM MDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 321 PM MDT SUN JUL 6 2008 KSZ002-003-014-015-062145- DECATUR-RAWLINS-SHERIDAN-THOMAS- 421 PM CDT SUN JUL 6 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR RAWLINS COUNTY IN NORTHWEST KANSAS...DECATUR COUNTY IN NORTHWEST KANSAS...THOMAS COUNTY IN NORTHWEST KANSAS AND SHERIDAN COUNTY IN NORTHWEST KANSAS... AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DRESDEN TO REXFORD TO LEVANT...AND MOVING NORTH AT 15 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 37 AND 61. THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 73 AND 92. BURTIS
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 4:20 PM MDT | Flash Flood Warning | GLD | Decatur, Rawlins, Thomas | 3 hr |
| Jul 6, 5:52 PM MDT | Flash Flood Warning | GLD | Logan, Wallace | 4 hr |
Nearby
Tornado Warnings in Kansas, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.